Improper performance of a chemical peel procedure

by Olga Maystruk, Designer and Brand Strategist, and Tamara Vasquez, RN, BSN, Risk Management Representative

 

Presentation

A 47-year-old woman came to Dermatologist A to treat the appearance of light brown macules on her face. Dermatologist A had treated this patient for four years and performed several procedures for her, including injection of dermal fillers and onabotulinumtoxinA, lip and chin laser hair removal, and a fractional resurfacing laser treatment. The patient’s history included seborrheic keratosis, actinic keratosis, chronic acne, and depression.

 

Physician action

On February 14, Dermatologist A performed a trichloroacetic acid (TCA) chemical peel to

minimize the appearance of the patient’s facial skin discolorations. Before the procedure, the patient signed an informed consent document allowing superficial chemosurgery and acknowledging the associated risks of the chemical peel, such as second-degree burns, red and swollen skin, irritation, peeling, blistering, scarring, infection, uneven pigmentation, and pain.

The patient was given pre- and post-procedure skin care instructions. She was prescribed sulfamethoxazole/trimethoprim and valacyclovir to prevent infection and diazepam and tramadol for pain management. Additionally, she was given tretinoin and hydroquinone to apply topically up to five days before the procedure.

Before the TCA peel application, Dermatologist A treated the facial area with a mixture of salicylic acid, resorcinol, and lactic acid in 95% ethanol, also known as Jessner’s Solution. The physician then applied two coats of 30% TCA. The medical record notes usage of 60% TCA for eight minutes.

At the follow-up visit two days later, the patient presented with facial swelling and was given at-home care instructions including applications of magnesium hydroxide.

Shortly after the chemical peel, the patient underwent a minor hip surgery and received injectable corticosteroids to the hip area. The patient did not disclose this procedure to her dermatologist

During a follow-up visit with Dermatologist A on February 25, the physician performed an examination of the scalp, hair, and face, including conjunctivae and eyelids. Dermatologist A prescribed hydrogel and provided a topical cream with instructions for application four times daily. The records on this date do not reflect any conversations regarding the chemical peel.

On March 1, the patient returned for a follow-up cosmetic evaluation. During this visit, Dermatologist A noted submental laxity and scattered broken blood vessels on the face. According to the patient’s record, there were again no conversations regarding the chemical peel.

On March 4, the patient was seen by Dermatologist B for two different diagnoses of dermatitis: dermatitis unspecified and irritant contact dermatitis due to other chemical products. The physician described acute and chronic eczematous changes with dry, lichenified patches of skin mixed with crusted patches and plaques.

On April 12, the patient came to Dermatologist A for further evaluation and reported that her skin appeared unchanged since the chemical peel. The physician noted the patient’s problems with healing and recommended a follow-up visit in six months.

One month later, the patient returned to Dermatologist A and reported sensitivity and scarring on her upper lip, right forehead, and bilateral cheeks. Dermatologist A noted reticulated hypopigmentation and hypertrophic scarring. The patient’s scars were treated with triamcinolone acetonide 2.5 mg. Dermatologist A discussed with the patient the option of intense pulsed light therapy to treat the erythema and test an area for a possible fractional laser procedure to reduce scarring.

Two days later, the patient visited Dermatologist B for a topical steroid scalp treatment. Dermatologist B noted improved acne, facial keloid and scar condition, and skin fibrosis. The scarring was noted as secondary to the TCA peel. The patient was given prescriptions for two topical face creams and one topical scalp cream.

Over the next six months, the patient was treated by three other dermatologists with reports of fragile skin appearance, quick bruising, serpiginous scarring throughout the face, and scarring on her upper lip. Her treatments included: multiple, increasing triamcinolone acetonide injections (varying from 5 mg to 30 mg) to manage the hypertrophic scar on her upper lip; pulsed dye laser treatment for redness; and ablative fractional laser skin resurfacing to treat hypertrophic scars and texture irregularities. Laser treatments and triamcinolone injections to the lip area continued for two years.

Three years after the original chemical peel procedure, the patient underwent a scar revision surgery performed by Plastic Surgeon A. Over the next six months, the patient received several rounds of triamcinolone acetonide treatments. She also underwent two full-face radio frequency microneedling treatments. She may undergo an additional lip scar revision at some point in the future.

 

Allegations

The patient filed a lawsuit against Dermatologist A alleging improper performance of the TCA peel.

 

Legal implications

Consulting dermatology experts for the defense were supportive of Dermatologist A’s actions. They felt that pre- and post-chemical peel treatments were within the standard of care, and the patient was aware of the procedure’s risks and complications through an informed consent document.

However, the patient’s medical record presented a significant issue that affected the case’s defensibility. The chart reflected usage of 60% CTA solution for 8 minutes during the procedure. The record was amended four months after the peel to show that equal parts of saline 0.9% were added to 60% TCA and neutralized with sodium bicarbonate after 2-3 minutes. During the deposition, Dermatologist A explained that their office always dilutes 60% CTA to achieve a 30% solution.

One of the consulting experts noted that shortly after the chemical peel, the patient underwent a hip operation for which she received corticosteroid injections. This and other steroids that were given to the patient by other dermatologists could have inhibited proper healing. This consultant also noted that facial scarring could have resulted from the patient’s excessive treatments with multiple physicians.

 

Disposition

The case was settled on behalf of Dermatologist A.

 

Risk management considerations

The risk factor in this case is the delayed documentation from Dermatologist A. Complete, contemporaneous documentation is imperative for providing quality care for all patients. It is often a physician’s best defense in the event of a claim.

The initial note in this case was documented on February 14, when the patient underwent a TCA chemical peel in the dermatologist’s office. The note indicated that a solution of 60% TCA was used for eight minutes. If using dictation or voice transcription software, it is the responsibility of the physician to review the dictated encounter note, looking for any omissions or errors. This is done to ensure that all patient care provided is clearly documented and free of error. If errors or omissions are found, they can be added in a timely manner, or an addendum can be made to include any omissions.

It was noted that the office visit documentation for February 14 was amended four months later. The amended note included “the solution applied was made of equal parts of saline 0.9% were added to the 60% TCA and neutralized with sodium bicarbonate after 2-3 minutes. This was done to achieve a 30% solution.” A late entry should be used to supply additional information that was omitted from the original entry. When creating a late entry, it should include the date of the treatment and the date of the entry, added as soon as possible, and written only if the person has recall of the information that was omitted. A late entry should always be signed.

An addendum would be used if there was information not available at the time of the original entry. Addendums should be timely, have the current date and the reason for the addition or clarification, and signed by the person creating the addendum. According to the American Academy of Professional Coders “the medical record should be amended within a reasonable period of time that would allow the provider of service to recall the specific details of the patient encounter.” (1)

This case was also complicated because the patient sought medical treatments from multiple dermatologists following the initial chemical peel and underwent a procedure on her hip.  For optimal patient outcomes, it is imperative that there is open communication between patient and health care professional.

 

Source

  1. Pelaia RA. Medical record entry timeliness: What is reasonable? AAPC Knowledge Center. AAPC website. September 1, 2007. Available at https://www.aapc.com/blog/23844-medical-record-entry-timeliness-what-is-reasonable/.  Accessed October 11, 2021.
Previous Article
Failure to recognize sepsis
Failure to recognize sepsis

A woman came to the ED in labor. Her scheduled cesarean delivery had been changed due to low amniotic fluid...

Next Article
Failure to treat suspected deep vein thrombosis
Failure to treat suspected deep vein thrombosis

A man living in a nursing home reported right leg pain. Staff documented a 2+ edema in his right foot and n...

Case Closed: Trial Victories

Go to CME course